Pneumonitis is inflammation of the lungs and can occur as a side effect of certain drugs used to treat kidney cancer, including the mTOR inhibitors temsirolimus (Torisel) and everolimus (Afinitor); and the immune checkpoint inhibitor Nivolumab (Opdivo).
Symptoms of Pneumonitis
- New or worsening cough
- Shortness of breath
- Burning sensation in the chest
When to call your oncologist or oncology nurse: *
- If you have any symptoms of pneumonitis including new or worsening cough, shortness of breath, fatigue or fever.
- Anytime you have difficulty breathing.
*If you are receiving treatment with an immunotherapy agent (i.e. Nivolumab (OPDIVO) and are experiencing shortness of breath, new or worsening cough, contact your oncology care provider immediately
Diagnosis of Pneumonitis
Your doctor may order any of the following tests to assist in the diagnosis of pneumonitis.
- Chest X-ray
- CT Scan
- Lung function tests
Things you can do to minimize pneumonitis:
- Inform your health care team right away if you experience any symptoms of pneumonitis.
- Inform your doctor if you have a history of asthma, or other chronic respiratory conditions before starting a new therapy
- Stop smoking
AVOID the following when you have pneumonitis:
- There is nothing you need to avoid to prevent this side effect from occurring.
Over-the-Counter medications (products) you can use to treat pneumonitis:
- There are no over the counter medications to treat this side effect
- Informing your health care team is imperative if you develop difficulty breathing and/or a dry cough that does not go away.
Medications that may be prescribed to treat pneumonitis:
- Your doctor may prescribe steroids, and in some situations antibiotics
- In certain cases, your anti-cancer treatment is interrupted, but can be restarted in most cases.
You should rely primarily upon your doctor for medical information.